Alert archive / California / Wind Advisories in 2024

Wind Advisory 4, NWS Phoenix, AZ

February 25, 2024Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Feb 25, 2024, 11:46 PM PST for Imperial County, California. It took effect at Feb 26, 2024, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 11:46 PM PST (07:46 UTC)
In effect from
Feb 26, 2024, 10:00 PM PST
Expired
Feb 27, 2024, 10:00 AM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

870 
WWUS75 KPSR 260746
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1246 AM MST Mon Feb 26 2024

CAZ562-262130-
/O.NEW.KPSR.WI.Y.0004.240227T0600Z-240227T1800Z/
Imperial County Southwest-
Including the city of Mountain Spring
1146 PM PST Sun Feb 25 2024

...WIND ADVISORY IN EFFECT FROM 11 PM MONDAY EVENING TO 11 AM PST
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 11 PM Monday evening to 11 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
812 
WWUS75 KPSR 261945
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1245 PM MST Mon Feb 26 2024

CAZ562-271200-
/O.CON.KPSR.WI.Y.0004.240227T0600Z-240227T1800Z/
Imperial County Southwest-
Including the city of Mountain Spring
1145 AM PST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 11 PM this evening to 11 AM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
888 
WWUS75 KPSR 270833
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
133 AM MST Tue Feb 27 2024

CAZ562-271800-
/O.CON.KPSR.WI.Y.0004.000000T0000Z-240227T1800Z/
Imperial County Southwest-
Including the city of Mountain Spring
1233 AM PST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 25, 9:40 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 25, 9:40 PM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 PM MST Sun Feb 25 2024

.UPDATE...
06z Aviation Discussion.

&&

.SYNOPSIS...
Persistent high pressure will help keep conditions mostly dry,
and temperatures well-above normal for today and Monday. A few
disturbances will influence the Desert Southwest from Monday night
through Wednesday, bringing increasing chances for light rain,
mainly over the Arizona high terrain, breezy conditions, and a
slight cool down.

&&

.DISCUSSION...
Current objective analysis reveals upper-level ridging entrenched
over much of the southwestern CONUS with a weakening low pressure
system spinning off the California Coast. This low has helped
provide abundant upper-level cloud cover over the Desert Southwest
for the past several days, with more expected as we go into the
upcoming week. Due to these clouds, high temperatures yesterday
were cooler than anticipated, and a similar outcome may occur
today. Regardless, daytime highs will continue to be well-above
normal for this time of year, with temperatures ranging from the
upper 70s to the lower 80s across the lower deserts.

Heading into tonight/Monday morning, the upper-level jet stream will
begin to strengthen and migrate further east, helping to provide
decent, elevated, sub-tropical moisture flux over south-central
Arizona. Forcing associated with the jet will tap into this
moisture, potentially providing some light shower activity around
the region, which is being alluded to by recent runs of hi-res
models. However, model soundings reveal dry air will remain in
place between the surface, up to about 700 hPa, likely preventing
most precipitation activity from reaching the ground, though a
few sprinkles cannot be completely ruled out.

The aforementioned Pacific low will eventually begin to push
eastward by late Monday into Tuesday and partially interact with a
separate trough that will be diving across the Great Basin. The
resulting elongated trough from this interaction will provide
decent enough upper-level forcing and low-level moisture to where
rainfall potential begins to increase for south-central Arizona
Monday night, with the best chances occurring on Tuesday. The
highest rainfall totals will be confined to areas north and east
of the Phoenix metro with forecasted QPF over these areas ranging
between 0.05-0.20". A sprinkle or light shower is possible in
Phoenix (15-20%), though rainfall amounts will likely only amount
to a few hundredths of an inch at most. Enhanced breeziness will
also accompany this system, with gusts upwards of 30-40 mph over
SE California late Monday and Tuesday, while gusts 25-35 mph will
be possible over south-central Arizona on Tuesday.

Global ensembles depict the remnants of the Pacific low will advance
over southern Arizona and northern Mexico on Wednesday. With a
decent moisture profile likely to still be in place, this system
may provide just enough lift to provide some more light shower
activity on Wednesday for portions of Pinal and Gila Counties,
though the best chances of rain will be focused over southeastern
Arizona.

Temperatures will cool slightly in association with this pattern
change but are forecasted to remain above normal, with daytime
highs falling only into the middle 70s for both Tuesday and
Wednesday across lower elevation communities. Heading into the
latter stages of the week, model clusters agree that low amplitude
ridging will take over, helping to push our temperatures back
towards the upper 70s and lower 80s across the lower deserts for
Thursday and Friday. Clusters also agree that another trough will
begin to work its way over the Pacific Northwest and Great Basin
by next weekend. Depending on the eventual track of this
disturbance, it may usher in the return of more rain chances and
relatively cooler temperatures.

&&

.AVIATION...Updated at 0540Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

VFR conditions will prevail at all metro terminals through the
forecast period. Winds will remain light with the typical diurnal
easterly shift expected shortly at KPHX and KIWA. There may also
be periods of calm and vrb at all metro terminals overnight.
There is now higher confidence for VCSH/SHRA developing closer to
sunrise Monday morning, mainly between 09Z-15Z. However, any rain
that falls will be very light with little to no accumulations
anticipated. Cigs are expected to lower further to around 12-15
kft through Monday morning with abundant mid-high clouds
continuing into the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

VFR conditions will prevail and winds will remain light through
a majority of the forecast period. By late tomorrow afternoon,
winds are expected to become elevated out of the W-SW at both
sites with gusts up to 25 kts possible at KIPL and around 20 kts
at KBLH. BKN cirrus around 20 kft will continue to overspread the
area through Monday afternoon with occasional embedded virga
showers passing over the area.

&&

.FIRE WEATHER...
High pressure will persist over the region through Monday, but
with considerable upper level moisture and cloudiness streaming
through the region. Temperatures will remain above normal with
high temperatures across the lower deserts in the upper 70s to
lower 80s through Monday. MinRHs today will mainly be in the
upper teens before increasing to 20-25% on Monday. Winds will
again be light today and for the first part of Monday before
winds increase out of the southwest Monday afternoon with gusts
of 20-25 mph possible. More unsettled weather is expected starting
late Monday into the middle part of the week as two weather
systems move through or just passed the region. This will result
in increased moisture levels, breezy conditions, and chances for
rain mainly over the Arizona high terrain. Dry and above normal
temperatures are then likely later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman/RW
AVIATION...Salerno
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.